Home > Research > Publications & Outputs > Maxwell-Laman counts for bar-joint frameworks i...

Links

Text available via DOI:

View graph of relations

Maxwell-Laman counts for bar-joint frameworks in normed spaces

Research output: Contribution to journalJournal articlepeer-review

Published
<mark>Journal publication date</mark>15/09/2015
<mark>Journal</mark>Linear Algebra and its Applications
Volume481
Number of pages17
Pages (from-to)313-329
Publication StatusPublished
Early online date15/05/15
<mark>Original language</mark>English

Abstract

The rigidity matrix is a fundamental tool for studying the infinitesimal rigidity properties of Euclidean bar-joint frameworks. In this paper we generalize this tool and introduce a rigidity matrix for bar-joint frameworks in arbitrary finite dimensional real normed vector spaces. Using this new matrix, we derive necessary Maxwell-Laman-type counting conditions for a well-positioned bar-joint framework in a real normed vector space to be infinitesimally rigid. Moreover, we derive symmetry-extended counting conditions for a bar-joint framework with a non-trivial symmetry group to be isostatic (i.e., minimally infinitesimally rigid). These conditions imply very simply stated restrictions on the number of those structural components that are fixed by the various symmetry operations of the framework. Finally, we offer some observations and conjectures regarding combinatorial characterisations of 2-dimensional symmetric, isostatic bar-joint frameworks where the unit ball is a quadrilateral.